New York, 2006

Hail in New York, April 13, 2006

April 13, 2006 · NWS BUF · 4 events in 4 counties and zones

Afternoon thunderstorms that developed produced hailstones up to one inch in diameter. In Batavia, the hailstones clumped together to produce masses of ice up to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Afternoon thunderstorms that developed produced hailstones up to one inch in diameter. In Batavia, the hailstones clumped together to produce masses of ice up to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 13, 2:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 13, 2:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT THU APR 13 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

FIRST SHOT OF DIURNALLY-DRIVEN CONVECTION ASSOCIATED WITH THE
COLD POOL ALOFT HAS JUST ABOUT EXITED THE FORECAST AREA AT THIS
TIME...WITH THE LAST OF THIS ACTIVITY STRETCHING ALONG AN AXIS FROM
ALLEGANY COUNTY TO THE EASTERN FINGER LAKES REGION. WHILE THIS AREA
OF SHRA/TSRA SHOULD THUS BE A NON-FACTOR IN THE NEW FORECAST
PACKAGE...WE WILL HAVE TO KEEP AN EYE ON THE NEW ROUND OF ACTIVITY
THAT HAS FIRED JUST TO THE NORTHWEST OF LAKE ONTARIO. THIS ACTIVITY
IS DRIFTING EAST-SOUTHEAST...AND WOULD AFFECT AREAS SOUTH OF THE
LAKE IF IT MANAGES TO SURVIVE THE TRIP. WILL MONITOR RADAR TRENDS
CLOSELY AND INCLUDE LOW POPS FOR THIS EVENING IF NEEDED...WITH ANY
CONVECTION DYING OUT QUICKLY AROUND SUNSET WITH THE LOSS OF DIURNAL
HEATING.

OUR ATTENTION WILL THEN TURN TO AN UPPER-LEVEL IMPULSE CURRENTLY
OVER THE DAKOTAS...WHICH IS EXPECTED TO DRIFT EAST SOUTHEAST TO THE
EASTERN GREAT LAKES BY 12Z FRIDAY. THIS FEATURE IS EXPECTED TO DRIFT
EAST ACROSS NEW YORK STATE FRIDAY...WITH AN ASSOCIATED WEAK SURFACE
REFLECTION DEVELOPING AND ALSO SLIDING EAST ALONG THE NY/PA BORDER.
GOOD LIFT FROM THE COMBINATION OF THE SHORTWAVE AND DECENT WARM AIR
ADVECTION AHEAD OF THE SURFACE WAVE WILL LEAD TO A STRONG LIKELIHOOD
OF SHOWERS ACROSS MOST OF THE AREA TOMORROW...AND EVEN A CHANCE OF
SOME THUNDER NEAR THE NY/PA BORDER AS 850 MB LIS GO NEGATIVE. WILL
RESERVE THE HIGHEST (CATEGORICAL) POPS FOR AREAS SOUTH OF LAKE
ONTARIO FRIDAY...ALONG WITH A SOMEWHAT SLOWER ONSET/ENDING OF PRECIP
AS THE SHORT TERM MODELS HAVE CONTINUED THEIR SLOWING TREND FROM
YESTERDAY. EVEN WITH THIS CHANGE...STILL EXPECT THE PRECIP TO END
PRETTY QUICKLY FROM WEST TO EAST DURING FRIDAY EVENING AS THE
SURFACE WAVE PULLS EAST TO NEW ENGLAND.

BY THE TIME WE GET INTO SATURDAY MORNING...EXPECT ENOUGH LOW-LEVEL
DRY ADVECTION TO TURN SKIES AT LEAST PARTLY CLOUDY ACROSS MOST
OF THE AREA. THE EXCEPTION WILL BE ACROSS THE NORTH COUNTRY...WHICH
WILL REMAIN MOSTLY CLOUDY INTO THE MORNING. A STRONG SHORTWAVE
MOVING THROUGH THE CYCLONIC FLOW ALOFT SHOULD RESULT IN AT LEAST A
CHANCE OF SHOWERS FROM THE FAR EASTERN FINGER LAKES EASTWARD...WITH
DRIER CONDITIONS EXPECTED TO PREVAIL FURTHER WEST. ANY SHOWER
ACTIVITY THAT DOES OCCUR SHOULD DIE OUT DURING THE EVENING WITH THE
DEPARTURE OF THE SHORTWAVE...AND THE LOSS OF DIURNAL HEATING.

FOR SATURDAY NIGHT AND SUNDAY...THERE REMAINS A LOT OF CONFLICTING
INFORMATION IN THE GUIDANCE WITH REGARDS TO THE NEXT LOW PRESSURE
SYSTEM/UPPER LOW EXPECTED TO WORK INTO THE OHIO VALLEY. THE NAM IS
MUCH SLOWER/FURTHER SOUTH WITH THIS SYSTEM AND KEEPS THE AREA
DRY...WHILE THE FASTER/FURTHER NORTH GFS CONTINUES TO GENERATE SOME
PRECIP ACROSS WESTERN NY DURING THE SUNDAY/SUNDAY NIGHT. GIVEN THESE
DIFFERENCES...CURRENT FORECAST CONTINUITY...AND THE FACT THAT THE
GFS HAS BEEN FAIRLY CONSISTENT WITH THIS SYSTEM...WILL LEAN CLOSER
TO THE GFS SOLUTION FOR NOW AND CONTINUE TO INDICATE CHC POPS SOUTH
AND WEST OF ROCHESTER...WITH THE REST OF THE AREA REMAINING DRY.
LATER SHIFTS CAN FINE-TUNE THE FORECAST FOR THIS PERIOD FURTHER AS
THE FORECAST PICTURE BECOMES A LITTLE LESS MUDDLED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

FOR THE MOST PART THIS PERIOD SHOULD FEATURE MAINLY DRY WEATHER
WITH NEAR NORMAL OR SLIGHTLY ABOVE NORMAL TEMPERATURES.

UPPER LOW OFF THE NEW ENGLAND COAST WITH A RIDGE IN THE MIDDLE OF
THE COUNTRY AT THE START OF THE PERIOD WILL KEEP THE AREA IN A
GENERALLY NORTHWEST FLOW ALOFT. THIS PATTERN PERSISTS INTO TUESDAY
WITH THE UPPER RIDGE EVENTUALLY CRESTING OVER WESTERN AND CENTRAL
NEW YORK WEDNESDAY. RIDGE SHIFTING EAST OF THE AREA THURSDAY AS GFS
SUGGESTING AN UPPER LOW DEVELOPING INTO THE UPPER MIDWEST AND OHIO
VALLEY. UPPER LOW OFF THE NEW ENGLAND COAST MAY BE FAR ENOUGH EAST
TO KEEP THE AREA PRECIPITATION FREE. IF UPPER LOW POSITION OF GFS
IS CORRECT THURSDAY MAY BE THE BEST CHANCES FOR PRECIPITATION
ACROSS THE AREA DURING THE PERIOD.

HPC GUIDANCE TEMPERATURES GENERALLY FOLLOWED KEEPING THE AREA IN A
NEAR NORMAL OR SLIGHTLY ABOVE NORMAL TEMPERATURE PATTERN.

&&

.AVIATION...

CONVECTION ASSOCIATED WITH COLD (500 MB TEMPERATURES NEAR -25C)
UPPER TROUGH OCCURRING THIS AFTERNOON ACROSS THE FINGER LAKES WILL
CONTINUE TO SLIDE EAST THE REST OF THE AFTERNOON. FREEZING LEVELS
OFF 12Z KBUF SOUNDING AROUND 7K GIVE THE POTENTIAL FOR ISOLATED HAIL
IN THE STRONGER THUNDERSTORM CELLS. THIS HAS ALREADY OCCURRED
EARLIER IN THE DAY WEST OF ROCHESTER WITH REPORTS OF HALF INCH
DIAMETER HAIL COVERING THE GROUND JUST NORTH OF BUFFALO. EXPECT THE
CONVECTION TO DIMINISH QUICKLY AFTER SUNSET.

SHORTWAVE CURRENTLY PRODUCING CONVECTION ACROSS THE WESTERN GREAT
LAKES...PER WATER VAPOR IMAGERY WILL DROP ACROSS THE LOWER GREAT
LAKES LATE TONIGHT/FRIDAY MORNING BRINGING MORE SHOWERS TO THE
AREA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...JJR
LONG TERM...TMA
AVIATION...TMA
Hazardous weather outlook, Apr 13, 3:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
400 AM EDT THU APR 13 2006

NYZ001>008-010>014-019>021-085-140800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
400 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-140800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
400 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 27 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Niagara

When
April 13, 4:00 PM EST
Where
Niagara County, Cambria
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.183, -78.833

Hail, Genesee

When
April 13, 5:30 PM EST
Where
Genesee County, Batavia
Measured
1 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.000, -78.183

Hail, Wayne

When
April 13, 5:45 PM EST
Where
Wayne County, Ontario
Measured
0.88 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -77.283

Hail, Monroe

When
April 13, 5:50 PM EST
Where
Monroe County, Greece
Measured
1 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -77.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503372, 5503374, 5503373, 5503456.